Detailing a Poison Outbreak

A new research article detailing a local poison outbreak involving synthetic cannabinoids and the therapy provided is featured in the latest issue of the New England Journal of Medicine. The paper was co-authored by Dr. Amar Kelkar of the University of Illinois College of Medicine Peoria (UICOMP) and Drs. Michael Tarantino and Jonathan Roberts of the Bleeding and Clotting Disorders Institute (BCDI). “This public health issue was of major importance,” comments Dr. Tarantino, BCDI medical director. “It was tantamount for us to spread the word.”

At least four people died and more than 150 people reportedly were sickened across Illinois after using synthetic cannabinoids believed to be laced with rat poison. These drugs, commonly sold under names such as “Spice” or “K2,” are created in a lab and designed to induce calm while stimulating euphoria. 

The study focused on 34 patients at OSF HealthCare Saint Francis Medical Center identified as having bleeding disorders associated with the use of this synthetic drug. Seventy-five percent had multiple bleeding symptoms, and more than half had blood present in their urine. Most also complained of having abdominal or flank pain. 

Dr. Roberts, associate medical director at BCDI, was consulted to diagnose and treat them, utilizing a standard test to measure how blood is clotting. “These patients were off the charts in terms of clotting dysfunction,” he notes. Tests confirmed that superwarfarin—specifically brodifacoum, a highly lethal pesticide used to kill rats—was present in all patients.

The most effective treatment, they found, was vitamin K. It’s a low-tech way to get blood to start clotting again—typically a few pills will set a patient right again. But these superwarfarins call for much more vitamin K than normal. Those who ingested the tainted K2 would need to take vitamin K in large doses for months on end. “They need significantly higher doses than the average patient taking warfarin would need,” Dr. Kelkar explains.

“Pharmacies in central Illinois didn’t carry the kind of stock needed,” Dr. Roberts adds, “and we ran out of oral vitamin K.”

Drs. Kelkar, Roberts and Tarantino and UICOMP residents wrote the article so that all emergency rooms or clinics which may see patients affected by these tainted drugs know what to do. “Our hope is that healthcare providers who read this will be better prepared to identify symptoms of superwarfarin poisoning and be able to appropriately manage it,” notes Dr. Tarantino. iBi

Subscribe to Peoria Magazines

Add new comment